Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Phoenix, AZ

July 21, 2017Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2017, 6:29 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 6:29 PM MST (01:29 UTC)
Expired
Jul 21, 2017, 9:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:20 PM MSTFLASH FLOOD3 Ne Apache Junction, AZAT WEEKES WASH AND E. LOST DUTCHMAN BLVD., 1 MI. EAST OF HWY. 88 APACHE JUNCTION.
Jul 21, 7:20 PM MSTFLASH FLOOD3 Ne Apache Junction, AZAT WEEKES WASH AND E. LOST DUTCHMAN BLVD., APACHE JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2218 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS55 KPSR 220129
FFWPSR
AZC013-021-220430-
/O.NEW.KPSR.FF.W.0010.170722T0129Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
629 PM MST FRI JUL 21 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 930 PM MST

* At 629 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one inch of rain has already fallen in only 15 minutes. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Apache Junction and Lost Dutchman State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
      3346 11158 3351 11152

$$

18
3 follow-up statements
815 
WGUS75 KPSR 220206
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
706 PM MST FRI JUL 21 2017

AZC013-021-220430-
/O.CON.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
706 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 705 PM MST, Doppler radar showed rain ended over the area, 
however automated rain gauges measured an inch of rain in only 10 
minutes with this storm. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Apache Junction and Lost Dutchman State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
      3346 11158 3351 11152

$$

18
427 
WGUS75 KPSR 220316
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
816 PM MST FRI JUL 21 2017

AZC013-021-220430-
/O.CON.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
816 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
MARICOPA AND PINAL COUNTIES...

At 814 PM MST, the public reported flash flooding around Apache 
Junction. Up to one inch of rain fell in only 10 minutes earlier in 
the evening. Several roads along Weekes Wash including Lost Dutchman 
Blvd have been impassible due to deep flowing water. 

Some locations that will experience flooding include...
Apache Junction and Lost Dutchman State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
      3346 11158 3351 11152

$$

18
516 
WGUS75 KPSR 220425
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
925 PM MST FRI JUL 21 2017

AZC013-021-220434-
/O.EXP.KPSR.FF.W.0010.000000T0000Z-170722T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
925 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES WILL
EXPIRE AT 930 PM MST...

The heavy rain has ended and flood waters were receding. Some roads 
in the area may remain closed due to standing water, debris, 
or mud. Please continue to heed any remaining road closures.

LAT...LON 3349 11143 3337 11148 3336 11154 3340 11158
      3346 11158 3351 11152

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:39 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 1:39 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
139 PM MST Fri Jul 21 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm activity...most numerous over the higher
terrain...will continue through the weekend with chances expanding
into southeast California Monday. Drier southwesterly flow aloft
develops next week. This will lead to drier air and warmer
temperatures along with fewer storms region-wide.

&&

.DISCUSSION...
Today...
Today looks much like yesterday with the best thunderstorm
chances over the Mogollon Rim. Storms have already begun to fire
over southeast Arizona, and the mountains north and east of
Phoenix. These storms are currently approaching northern Maricopa
County and central Gila County.

This morning, the GOES-16 visible imagery showed embedded
circulations over northern Arizona and New Mexico with a healthy
dose of cloud coverage over the eastern half of Arizona. Some
clearing through this morning and early afternoon have allowed an
increase in instability. The deepest plume of moisture could also
be seen in the water vapor imagery over eastern Arizona and into
New Mexico with additional embedded circulations. The moisture is
primarily being funneled into northern Mexico via the stronger
high pressure sitting over Arkansas to our east. The 250 millibar
analysis also indicates a weaker anticyclonic circulation sitting
over Baja California with southwesterly flow and drier air aloft
protruding into our area. Sitting under the eastern flank of the
Baja high, the steering flow for any storms will be from north to
south today.

The 12Z sounding this morning for Phoenix suggested plenty of
instability with 1500 MU-CAPE and nearly two inches of precipitable
water. The amount of moisture is still fairly deep this morning with
700 millibar dew points near 8 degrees. However, the temperatures
at the 500 mb level was borderline warm at -5 degrees , and model
soundings indicate a general warming trend of a few degrees at
this level which may make the atmosphere too warm for substantial
thunderstorms activity. We will have to wait and see...

Given all of this, storm chances are probably best for eastern Gila
County and other higher elevations. The gamut of high-res models are
pretty consistent in showing convection increasing greatly over the
Rim through 21Z but struggling to get much to survive into the
Greater Phoenix area, or any other desert location. However, there
is enough low level moisture to where outflow boundaries and other
local interactions could trigger a few storms over the lower desert.
Any storms that do develop will be capable of producing flooding
rains.

Saturday through Monday...
Northeasterly flow aloft develops Saturday and slowly trends to
east and even southeasterly by Monday with anticyclonic flow
becoming centered over the Great Basin and then into Colorado.
This is a favorable steering flow configuration for lower terrain
areas of central and western Arizona and thus storm chances
continue. In fact, ensemble and deterministic model guidance
indicates that PoPs expand into California early next week with
associated moist advection. There may also be also be an inverted
trough the moves through to aid things. Hard to put a lot of
confidence in model forecasts of features like that this far out.

Tuesday through Thursday...
The Westerlies dig southward along the coast next week leading to
a turn of drier southwesterly flow aloft. This will lead to a
downtrend in storm activity - even over the higher terrain. With
drier air, highs will increase but not to excessive levels.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storms already underway over the higher terrain to the north and
east of Phoenix, with overall storm motion moving from north to
south. Slightly more stable/subsident airmass across western and
south-central Arizona should work against widespread storm
development. Cannot rule out some isolated, short-lived activity
along the far eastern periphery of the Phoenix metro. Most likely
directions for of the first outflow winds into the terminals would
be from the north-northeast between 02-04z. Some isolated
showers/storms may develop once outflow breezes work across the
Phoenix area tonight, warranting some VCSH coverage.

Southeast California/Southwest Arizona including KIPL and KBLH:

More stable and subsident airmass will keep the threat for storms
east into Arizona. Mostly clear skies to hold through the TAF
period, with even the threat for storm top blow off low as storm
steering winds are southerly and jet level winds are westerly.
Winds to hold typical summer Monsoon headings, southerly for KBLH
with continued afternoon gustiness and southeasterly for KIPL.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances expand into southeast California early next
week with east and southeast flow aloft. A less humid airmass is
expected to develop next week with storm chances becoming only
slight and limited to the higher terrain of south-central AZ.
Afternoon and evening breezes will be a bit stronger as well.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/AJ
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 21, 2:36 PM MST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST FRI JUL 21 2017

AZZ558-560-563-212230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
236 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 11 miles east of Globe, moving southeast at 15 mph. This
storm was moving along U.S. Highway 70 between Globe and Peridot.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos...Cutter...U.S. Highway 70...

LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
      3317 11053 3328 11073 3344 11063 3339 11044
      3329 11046 3320 11040
TIME...MOT...LOC 2135Z 296DEG 13KT 3333 11060

JN
Special weather statement, Jul 21, 4:57 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
457 PM MST FRI JUL 21 2017

AZZ541-545-547-220030-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
457 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...

At 456 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 13 miles north of Scottsdale, moving southwest at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, Desert Mountain and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11177 3387 11166 3372 11183 3392 11200
TIME...MOT...LOC 2356Z 057DEG 8KT 3388 11182

18
Special weather statement, Jul 21, 5:22 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 21 2017

AZZ552-553-555-220045-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
522 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 545 PM MST...

At 522 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Boyce Thompson Arboretum, or 10 miles southwest of
Superior, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Queen Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11115 3307 11120 3309 11138 3327 11131
      3324 11111 3314 11110
TIME...MOT...LOC 0022Z 007DEG 7KT 3317 11123

18
Special weather statement, Jul 21, 5:44 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
544 PM MST FRI JUL 21 2017

AZZ546>549-220100-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Rio Verde/Salt River AZ-
544 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 600 PM
MST...

At 543 PM MST, Doppler radar was tracking thunderstorms and an
outfow boundary along a line extending from near Salt River Indian
Community to near Salt River Tubing Recreation Area. Movement was
south at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mesa, Fountain Hills, East Mesa, Granite Reef Dam, Falcon Field
Airport, Usery Mountain Park, Superstition Springs Mall and Salt
River Tubing Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11184 3337 11171 3342 11159 3359 11157
      3357 11170 3360 11179
TIME...MOT...LOC 0043Z 002DEG 13KT 3352 11179 3348 11172 3352 11158

18
Special weather statement, Jul 21, 6:03 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM MST FRI JUL 21 2017

AZZ541>544-546-220130-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Central Phoenix AZ-Deer Valley AZ-North Phoenix/Glendale AZ-
603 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 630 PM
MST...

At 602 PM MST, observations showed strong thunderstorms along a line
extending from near Arrowhead Mall to North Mountain Park to near
Paradise Valley. Movement was south at 15 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Paradise Valley, Sun City, Piestewa
Peak Park, Deer Valley Airport, Salt River Indian Community, North
Mountain Park, Downtown Peoria, Downtown Scottsdale, Arrowhead Mall,
Metro Center, Scottsdale Airport, Camelback Mountain, Desert Ridge
Marketplace and Downtown Glendale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 11229 3348 11209 3345 11186 3368 11185
      3371 11199 3379 11211
TIME...MOT...LOC 0102Z 018DEG 11KT 3365 11217 3358 11205 3356 11192

18
Local storm report, Jul 21, 6:14 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
614 PM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HEAVY RAIN       3 N APACHE JUNCTION     33.46N 111.55W
07/21/2017  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            AND 40-45MPH WIND GUSTS.

&&

RCE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:22 PM MSTSpecial Weather StatementPSRPinal23 min
Jul 21, 5:27 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 21, 5:44 PM MSTSpecial Weather StatementPSR16 min
Jul 21, 6:03 PM MSTSpecial Weather StatementPSRMaricopa27 min
Jul 21, 6:14 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 21, 6:18 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 21, 6:37 PM MSTSpecial Weather StatementPSRPinal23 min
Jul 21, 6:53 PM MSTSpecial Weather StatementPSR37 min
Jul 22, 1:02 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 22, 2:53 PM MSTSpecial Weather StatementPSRGila52 min
Jul 22, 3:11 PM MSTSpecial Weather StatementPSR34 min
Jul 22, 3:17 PM MSTSpecial Weather StatementPSR43 min
Jul 22, 3:26 PM MSTSpecial Weather StatementPSR34 min
Jul 22, 3:52 PM MSTAreal Flood AdvisoryPSRGila, Maricopa113 min
Jul 22, 4:12 PM MSTSpecial Weather StatementPSRPinal48 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.